Wyoming, 2020

High Wind in Wyoming, January 30, 2020

January 30, 2020 · NWS CYS · 3 events in 3 counties and zones

Strong region of subsidence formed across the North Snowy Range Foothills with the approach and subsequent passage of a cold front. Several Wyoming Department of Transportation sensors in the area recorded high wind gust speeds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong region of subsidence formed across the North Snowy Range Foothills with the approach and subsequent passage of a cold front. Several Wyoming Department of Transportation sensors in the area recorded high wind gust speeds. Additional spillage of strong winds were felt later in the afternoon across Niobrara and Platte Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 29, 10:45 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 29, 10:45 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MST Wed Jan 29 2020

.UPDATE...
Issued at 826 PM MST Wed Jan 29 2020

Included a small change in the forecast for areas in the Panhandle
overnight with FOG as a possibility. Scottsbluff, Alliance, and
other spots have observations in the last hour that have low
visibility and fog.

&&

.SHORT TERM...(Late This Afternoon & Tonight)
Issued at 136 PM MST Wed Jan 29 2020

Rain & snow showers have been common across much of southeast WY &
the western NE Panhandle this afternoon w/ the passage of weak mid
level energy. Latest WV satellite imagery indicates this system is
beginning to exit the area, so expect to see a gradual decrease in
shower activity over the next few hours. We still have some modest
CAPE near the surface, so a few convective cells may still lead to
some heavier bursts of snow. The threat for snow squalls should be
quite low given limited moisture & the fact that winds are not all
that strong. Generally dry conditions can be expected overnight as
we will be between systems, but fully expect snow chances to climb
once again from west to east by early Thu with the approach of the
next wave.

A low-probability concern exists for a brief period of strong wind
at Bordeaux late tonight into early Thursday. The models hint at a
brief shot of subsidence and a short period of 2-4 mb sfc pressure
gradients along the Laramie Range around 12z. The GFS shows around
45 knots of H8 flow near BRX at that time as well, so there is the
potential for some gusts approaching 60 MPH. Not enough confidence
to warrant any headlines at the moment, but something for the next
shift to consider.

.LONG TERM...(Thursday - Wednesday)
Issued at 246 AM MST Wed Jan 29 2020

The biggest change in the near-term is Thursday's passing
disturbance aloft, way more defined today than in previous model
runs. This looks to be the better chance for widespread
precipitation as there will be both surface based CAPE, as well as
supporting dynamics aloft - therefore, convective banding is again
possible, though more so than today, with possibility of banding
both west and east of I-25.

A warming and drying trend begins Friday as a ridge of high
pressure builds into the west. This high will increase surface
gradients across the region, especially along the wind-prone areas
of southeast Wyoming, for a increased chance of strong winds,
especially with the associated subsidence aloft, allowing for
upper level winds to translate down towards the surface.
Downsloping winds and adiabatic compression will lead to warmer
temperatures than model guidance indicates, so have added a few
degrees to daily high temperatures both Friday and Saturday, east
of the Laramie Range, as the strong wind event continues into
Saturday.

Discrepancies between model guidance surfaces Sunday as winds
diminish some and timing of an incoming cold front becomes the
main forecast challenge. At this point, the majority of the day
will be breezy, warm and dry and the ridge translates east and
upper level flow turns towards the southwest. Still seeing near-
critical fire weather conditions possible Sunday, but the window
may be shortened if the GFS is correct in bringing the front in by
Sunday evening. All other model guidance brings the front in
overnight. Either way, Sunday high temperatures will be near
record, followed by below normal temperatures Monday and TUesday
with the passing disturbance. Will have to watch this system as we
get closer, as models are developing a closed low with this
system, and depending on where the low develops, could see
increased chances for widespread snow accumulation across the
region.

&&

.AVIATION...(For the 06Z TAFS through late Thursday evening)
Issued at 1045 PM MST Wed Jan 29 2020

Tonight: Main Aviation concern tonight/early Thursday morning will
be patchy fog across the area. Fog has been fairly intermittent,
with brief IFR conditions for an hour or two and then clearing. With
low to midlevel cloudiness still moving across the area, still
expect some fog to occasionally form at most terminals, with the
exception of KCYS and KCDR. Forecast confidence is Low for the other
terminals, including KRWL and KLAR due to the limited confidence
with coverage of fog.

After 15z: After any low CIGS or patchy fog lifts between 12z to
16z, gusty west to northwest winds will develop ahead of the next
disturbance and associated cold front. Expect another round of snow
to push across KRWL and KLAR by 17z-20z, and further east after 20z.

Aviation Trends: Improving to VFR between 06z-12z for most
terminals. Intermittent fog, mainly across western Nebraska, will
quickly lower VIS and CIG to IFR or LIFR. VIS below one mile
possible. MVFR CIGS likely after 17-20z Thursday.

&&

.FIRE WEATHER...
Issued at 246 AM MST Wed Jan 29 2020

The next two days will be marked by cloudy skies, light showers,
and near normal temperatures as two disturbances aloft pass
quickly through the High Plains and adjacent High Terrain.
Beginning Friday, we'll see a warming and drying trend take hold
with increasing surface winds as a ridge of high pressure builds
into the west, eventually making its way through over the weekend.
Near critical fire weather conditions are possible both Saturday
and Sunday as well as near record temperatures. A strong cold
front will bring temperatures down by Monday to temperatures about
10 below normal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...BW
SHORT TERM...CLH
LONG TERM...AB
AVIATION...TJT
FIRE WEATHER...AB
Hazardous weather outlook, Jan 29, 7:03 PM MST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
703 PM MST Wed Jan 29 2020

WYZ106-110-116-117-311200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
703 PM MST Wed Jan 29 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Wind gusts up to 55 MPH will be possible in the Bordeaux area
along Interstate 25 between Chugwater and Wheatland from late
tonight through early Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong winds will be possible in the wind prone areas of southeast
Wyoming from Friday through Sunday.

An abrupt change to much colder temperatures will occur between
Sunday and Monday, along with increased chances for snow.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-311200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
703 PM MST Wed Jan 29 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Gusty winds are possible over much of the area this weekend,
especially Saturday night into early Sunday.

An abrupt change to much colder temperatures will occur between
Sunday and Monday, along with increased chances for snow.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 30, 1:44 AM MST to 7:42 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at County Road 402 measured the reported wind gust.

High Wind, East Platte County

When
January 30, 4:20 PM MST to 4:40 PM MST
Where
East Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Coleman along Interstate 25 measured the reported wind speed.

High Wind, Niobrara County

When
January 30, 5:04 PM MST to 5:24 PM MST
Where
Niobrara County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along United States Highway 20 at Van Tassell measured the reported wind speed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866695, 867007, 867008.